Forum Replies Created
May 12, 2015 at 3:37 pm in reply to: Typical or Not-typical Characteristics / Symptoms of Raynaud's #6481
Hi MRB98102. Raynaud’s symptoms vary by individual, so it’s hard to say what is “typical,” but here’s my take on your questions:
1. I could not be in cold water for two minutes without experiencing a Raynaud’s attack but, in general, I would say it depends on how severe one’s case is.
2. My “white” stage is definitely yellow … and my “blue” stage is more of a dusky purple.
3. For me, the pain builds as the attack goes on. As it subsides (the “red” stage), I feel a burning sensation that isn’t unpleasant at all. But, as with question 1, I suspect the pattern and level of pain will vary by individual.
I hope that helps.
Hello, lhartigan. You mentioned that you’re curious to know if others get chilblains. I do, and I agree with the comment you made in one of your other posts that chilblains can be worse than Raynaud’s. In that post you said that the sores you get do not ulcerate; mine actually do, and that can be excruciating, so I suggest you do everything you can to prevent them from doing so. One tip I will share is to coat each one with petroleum jelly and then cover it with a bandage to protect it; this is especially helpful with chilblains on toes as it protects them from getting rubbed by adjacent toes.
Are you taking any medication for your Raynaud’s? It’s believed that the meds commonly used to treat Raynaud’s are also helpful in preventing chilblains.
Hi clk2137. It’s unfortunate that you’ve had to wait so long to get a definitive diagnosis. The drug your podiatrist prescribed (pentoxifylline) is a blood thinner that improves blood flow, especially in small blood vessels. If it helps to reduce your Raynaud’s symptoms, great. If not, there are other medications you can try. The meds most commonly prescribed for Raynaud’s are calcium channel blockers (CCBs), especially nifedipine and amlodipine, both of which come in an extended release version taken once per day. Finding the right medication (greatest benefit and fewest side effects) can take time.
Hi Karelia. Have you seen a rheumatologist? Swelling is not a typical symptom of Raynaud’s but it can be a symptom of an underlying condition that causes Raynaud’s, so it might be a good idea to be evaluated by a rheumatologist.
Hi thiebane. Having both Raynaud’s and chilblains can be very unpleasant, and each of these conditions seems to exacerbate the other. Given that your Raynaud’s symptoms are increasing, and considering the relentless cold feeling in your toes, I would suggest you ask your GP for a referral to a rheumatologist (not a “foot specialist”) as rheumatologists are more likely to be familiar with Raynaud’s.
Welcome back, altocumulus.
Hi Carys. I have secondary Raynaud’s so I can’t really answer your question but I do have a comment. While “freezing cold, purple-lilac extremities” are characteristic of Raynaud’s, “red-hot swollen hands and feet” are not. It is possible you have both Raynaud’s and erythromelalgia. You might want to investigate erythromelalgia to see if it matches what you’ve been experiencing. If you do have both conditions, taking a calcium channel blocker might decrease your Raynaud’s symptoms but increase your erythromelalgia symptoms.
Hi JKie7. I’ve read several articles suggesting a connection between allergies (food allergies in particular) and Raynaud’s but I’m not aware of any scientific research attempting to link the two. In any case, yes, certain medications used to tried colds and/or allergies (especially those containing pseudoephedrine) have been identified as triggers of Raynaud’s attacks.
The best kind of doctor to see for Raynaud’s is a rheumatologist, but I’m not sure he or she will be able to help with your allergies!
Hi Dianne. Yes to both of your questions.
Rheumatologists have more experience with Raynaud’s than other doctors, so it’s good that you have an appointment to see one.
There are two types of Raynaud’s. Primary Raynaud’s is a stand-alone condition with no know cause. Secondary Raynaud’s can be caused by various things, including some medications, use of vibrating equipment (such as a jack-hammer), and certain autoimmune conditions (especially scleroderma, lupus, and rheumatoid arthritis, but there are others as well).
Sharp, shooting pain brought on by movement is not typical of Raynaud’s, and it is certainly a symptom that requires attention. I would encourage you to see your doctor to get treatment for your pain. Whether it’s caused by Raynaud’s or by something else, surely something can be done to ease your pain.
Hi, Aglasser. If you’ve experienced a sudden increase in symptoms, you might want to discuss this with your doctor and perhaps get a referral to a rheumatologist to see if there’s an underlying condition causing the changes.
Hi Lee-Anne. I’m so sorry your little girl is going through this. My best advice is while you’re waiting to see the rheumatologist, keep her core body warm and her limbs covered. Even on a warm day, a breeze passing over a bare arm can trigger a Raynaud’s attack.
YukonDoit, during the white phase of a Raynaud’s attack, there is no blood flow to the affected areas. Over time, this can lead to tissue damage. Obviously, the risk of tissue damage will vary with the frequency and severity of attacks. Tissue damage is more common in secondary Raynaud’s than in primary Raynaud’s. Only you can decide whether or not to try to prevent/abort attacks, but it would make sense to discuss your level of risk with your doctor first.
bamisk, your toe symptoms (pain, itch, swelling, etc.) may be due to chilblains (perniosis), a condition that can accompany Raynaud’s. One of the things you should NOT do if you do have chilblains is apply a direct heat source, so I’m not sure hot wax treatment would be appropriate. At the very least, I would suggest consulting with your doctor before trying it.
nbm, it’s hard to tell from your brief description exactly what’s causing your symptoms. Have you been diagnosed with Raynaud’s? If so, your treating physician can prescribe one of a number of medications that can reduce the frequency and/or severity of attacks; most commonly prescribed are drugs known as calcium channel blockers, including nifedipine and amlodipine. There are also treatments for digital ulcers caused by Raynaud’s, including intravenous infusion of iloprost.